Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 259, NWS Columbia, SC

December 11, 2008Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Dec 11, 2008, 11:07 AM EST for Burke County, Richmond County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2008, 11:07 AM EST (16:07 UTC)
Expired
Dec 11, 2008, 11:45 AM EST
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 10:15 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 111607
SVRCAE
GAC033-245-111645-
/O.NEW.KCAE.SV.W.0259.081211T1607Z-081211T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1107 AM EST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1145 AM EST

* AT 1104 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 18 MILES WEST OF HEPHZIBAH TO 9 MILES EAST OF MIDVILLE...OR
  ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF THOMSON TO 9 MILES
  NORTHWEST OF MILLEN...AND MOVING NORTHEAST AT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...SARDIS...
  FORT GORDON AND AUGUSTA

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST THURSDAY EVENING
FOR CENTRAL SOUTH CAROLINA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM EST
THURSDAY AFTERNOON FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH
CAROLINA.

LAT...LON 3284 8232 3293 8228 3309 8228 3323 8224
      3332 8235 3354 8203 3348 8197 3341 8192
      3335 8194 3331 8186 3327 8183 3324 8186
      3321 8179 3314 8174 3303 8155 3291 8177
      3295 8186 3292 8194 3290 8211 3281 8216
TIME...MOT...LOC 1606Z 223DEG 45KT 3329 8239 3287 8207

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 10:29 AM EST, 38 minutes earlier.

Area forecast discussion, Dec 11, 10:29 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EST THU DEC 11 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL LIFT
NORTHWARD ACROSS THE AREA THROUGH TODAY. HIGH PRESSURE WILL HIGH
PRESSURE WILL BUILD IN FRIDAY THROUGH SUNDAY THEN MOVE EAST MONDAY
AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR IMAGERY SHOWING DRIER AIR APPROACHING CSRA. THIS WILL
CAUSE ADDITIONAL INSTABILITY THIS PART OF CWA. AFTER CONFERENCE
CALL WITH SPC...DECIDED TO GO WITH SEVERE THUNDERSTORM WATCH CSRA
AND MCCORMICK COUNTY UNTIL 3 PM THIS AFTERNOON. WILL ISSUE QUICK
UPDATE TO ADDRESS LATEST DEVELOPMENTS.

PREVIOUS DISCUSSION...
CLOSED UPPER LOW OVER THE NORTHERN GULF OF MEXICO WILL LIFT
NORTHEAST...CROSSING SC. THE SURFACE LOW OVER THE FL PANHANDLE
EARLY THIS MORNING WILL CROSS THE REGION TODAY. EXPECT WIDESPREAD
SHOWERS AND A FEW THUNDERSTORMS. WILL CONTINUE WITH CATEGORICAL
POPS FOR TODAY. 50 TO 60KT LOW LEVEL JET TO CROSS THE AREA.
ALTHOUGH INSTABILITY WILL BE WEAK....SHEAR LOOKS SUFFICIENT FOR
ISOLATED SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. HEAVY
RAINFALL ALSO EXPECTED. SOME AREAS OF THE WESTERN MIDLANDS AND
CSRA ALREADY RECEIVED 2-3 INCHES OF RAIN. FLASH FLOOD GUIDANCE
ACROSS SOME WESTERN COUNTIES AREA AROUND 2 INCHES IN 6 HOURS. WILL
ISSUE A FLOOD WATCH FOR THE WESTERN MIDLANDS AND CSRA FOR TODAY.
SIGNIFICANT RAINFALL WILL END DURING THE EVENING AS THE AREA OF
LOW PRESSURE MOVES INTO NC.

LAKE WIND ADVISORY WILL ALSO BE IN EFFECT TODAY INTO THIS EVENING.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
BY 12Z FRIDAY THE CLOSED LOW COMING OUT OF THE GULF OF MEXICO WILL
OPEN UP AND LIFT NORTHEAST TO THE MID-ATLANTIC STATES. BROAD UPPER
TROUGH WILL OVER THE REGION WILL MOVE OFF THE COAST SATURDAY WITH
A NEAR ZONAL FLOW DEVELOPING. SURFACE HIGH PRESSURE BUILDING ACROSS
THE AREA WILL MOVE OFF THE COAST SUNDAY. DRY FORECAST THROUGH THE
WEEKEND. TEMPS BELOW NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES FOR THE LONG FORECAST.
PREVIOUS DISCUSSION: UPPER RIDGE AXIS SHIFTS SLOWLY EAST AND
OFFSHORE TUESDAY AND UPPER FLOW BECOMES ZONAL BY WEDNESDAY. EXPECT
A DRY PERIOD. HIGHS WARMING TO LOWER TO MID 60S MONDAY THROUGH
WEDNESDAY AS UPPER RIDGE MOVES MORE TO EAST. LOWS IN THE UPPER 30S
AND 40S.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
MVFR AND IFR CONDITIONS FOR MUCH OF THE PERIOD...WITH VFR POSSIBLE
AT THE END. LOW PRESSURE ALONG THE GULF COAST CONTINUES TO SLOWLY
MOVE EAST WITH SATELLITE IMAGERY SHOWING A LARGE CLOUD SHIELD WITH
A FEW EMBEDDED THUNDERSTORMS. RAIN AND MVFR CONDITIONS WILL
PERSIST FOR MUCH OF THE PERIOD AS THE COLD FRONT AND UPPER LEVEL
LOW WILL NOT CROSS THE TAF SITES UNTIL VERY LATE IN THE PERIOD.
AFTER 00Z THE UPPER LEVEL LOW WILL CROSS THE AREA WITH CEILINGS
AND VSBYS INCREASING TO VFR BY THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CIGS EXPECTED THURSDAY
NIGHT AS A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE
REGION...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED
FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR SCZ015-018-020-021-
     025-026-030.
     LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR GAZ040-063>065-077.
     LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Dec 11, 4:59 AM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
459 AM EST THU DEC 11 2008

GAZ040-063>065-077-SCZ015-018-020-021-025-026-030-121000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-AIKEN-
459 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   LAKE WIND ADVISORY.

A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA TODAY. A FEW THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS. THESE SHOWERS AND STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL WHICH MAY CAUSE FLOODING OF LOW LYING AREAS AND PONDING
OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ016-022-027>029-031-035>038-041-121000-
CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
459 AM EST THU DEC 11 2008

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA TONIGHT. A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST THROUGH THE
AREA OVERNIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THESE SHOWERS AND
STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE
FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 11, 9:38 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EST THU DEC 11 2008

GAZ040-063>065-077-SCZ018-025-026-030-035-111615-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
938 AM EST THU DEC 11 2008

...STRONG THUNDERSTORMS WILL AFFECT AIKEN...BARNWELL...BURKE...
COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...RICHMOND
AND SALUDA COUNTIES...

AT 932 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG WINDS ALONG A LINE EXTENDING FROM NEAR
WRENS TO JUST NORTH OF WASHINGTON AND JUST WEST OF WAYNESBORO...
MOVING NORTH AT 40 TO 45 MPH.

THESE STORMS WILL BE NEAR...
  HEPHZIBAH BY 955 AM EST.
  JACKSON BY 1000 AM EST.
  GROVETOWN BY 1010 AM EST.
  AUGUSTA BY 1015 AM EST.
  NORTH AUGUSTA BY 1020 AM EST.
  MCCORMICK BY 1025 AM EST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. ALSO...VERY HEAVY
RAIN COULD CAUSE SOME LOCALIZED FLOODING

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:28 AM ESTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond30 hr
Dec 11, 4:31 AM ESTFlood WatchCAEBurke, Columbia, Lincoln, McDuffie, Richmond11 hr
Dec 11, 11:12 AM ESTSevere Thunderstorm WarningCAEMcDuffie33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.